Alert archive / Tennessee / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 49, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 23, 2025, 5:45 PM CDT for Crittenden County, Arkansas; Fayette County, Shelby County, Tipton County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2025, 5:45 PM CDT (22:45 UTC)
- Expired
- Mar 23, 2025, 6:07 PM CDT
- In force
- 22 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, Fayette County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 3 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 448 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729
WUUS54 KMEG 232245
SVRMEG
ARC035-TNC047-157-167-232330-
/O.NEW.KMEG.SV.W.0049.250323T2245Z-250323T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
545 PM CDT Sun Mar 23 2025
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northeastern Crittenden County in eastern Arkansas...
Southern Tipton County in west Tennessee...
Northwestern Fayette County in west Tennessee...
Northern Shelby County in west Tennessee...
* Until 630 PM CDT.
* At 544 PM CDT, a severe thunderstorm was located over Meeman Shelby
Forest State Park, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Barretville, Belmont, Griffin Corner, Gammon, Ellendale, Quito,
Oakland, Woodstock, Redwood, Rosemark, Warren, Idaville, Hickory
Withe, Atoka, Locke, Millington, Sloanville, Arlington, Brunswick,
and Canaan Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas...and west Tennessee.
&&
LAT...LON 3538 9017 3540 9006 3539 9005 3540 9004
3548 8947 3540 8947 3540 8944 3517 8941
3523 9019
TIME...MOT...LOC 2244Z 266DEG 34KT 3531 9008
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MJ1 follow-up statement
991
WWUS54 KMEG 232307
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
607 PM CDT Sun Mar 23 2025
ARC035-TNC047-157-167-232317-
/O.CAN.KMEG.SV.W.0049.000000T0000Z-250323T2330Z/
Crittenden AR-Tipton TN-Fayette TN-Shelby TN-
607 PM CDT Sun Mar 23 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRITTENDEN...
SOUTHERN TIPTON...NORTHWESTERN FAYETTE AND NORTHERN SHELBY COUNTIES
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas...and west Tennessee.
&&
LAT...LON 3538 9017 3540 9006 3539 9005 3540 9004
3548 8947 3540 8947 3540 8944 3517 8941
3523 9019
TIME...MOT...LOC 2305Z 266DEG 34KT 3533 8981
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:04 PM CDT, 3 hours 41 minutes earlier. Its key messages:
- Updated at 158 PM CDT Sun Mar 23 2025
- There is a Slight Risk for severe thunderstorms along and south of a line from Union City, Tennessee to Forrest City, Arkansas into this evening. The primary severe weather threat will be large hail with damaging winds as a secondary threat. A brief tornado cannot be ruled out.
- Dry conditions and above normal temperatures will prevail for most of the week.
- Shower and thunderstorm chances return next weekend.
Area forecast discussion, Mar 23, 2:04 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Memphis TN 204 PM CDT Sun Mar 23 2025 ...New DISCUSSION... .KEY MESSAGES... Updated at 158 PM CDT Sun Mar 23 2025 - There is a Slight Risk for severe thunderstorms along and south of a line from Union City, Tennessee to Forrest City, Arkansas into this evening. The primary severe weather threat will be large hail with damaging winds as a secondary threat. A brief tornado cannot be ruled out. - Dry conditions and above normal temperatures will prevail for most of the week. - Shower and thunderstorm chances return next weekend. && .DISCUSSION... (This evening through next Saturday) Issued at 158 PM CDT Sun Mar 23 2025 Surface analysis this afternoon places a warm front over portions of southern Missouri and western Kentucky. An occluding cold front is located from western Missouri back into northwest Arkansas and into the Red River valley. Mostly cloudy skies have persisted across the Mid-South today with a few warm advection rain showers occurring below a capping inversion across the area. Temperatures as of 2 PM CDT range from the upper 60s north to the 70s across north Mississippi. Strong to severe thunderstorm potential through this evening remains the primary concern in this afternoon's forecast issuance. Latest early afternoon ACARS sounding near Memphis still shows a capping inversion present in the 800-750 mb layer but has been gradually eroding over the past couple of hours. Latest short-term trends suggest the aforementioned capping inversion should continue to weaken for the remainder of this afternoon as height falls slowly spread across the region into this evening. CAPE values between 1000-1500 J/kg, steep mid-level lapse rates, and decent deep layer shear favor large hail as the primary threat, with a secondary threat for damaging winds. The greatest threat for severe weather still remains mainly between late afternoon through mid evening. Showers and thunderstorms will come to an end behind the front tonight with high pressure returning to the Mid-South through much of the week with above normal temperatures. Long-range deterministic models continue to struggle with a southern stream shortwave trough moving across the Southern Plains late this week and into the Lower Mississippi Valley by this weekend. The GFS is the more progressive outlier compared to the ECMWF and Canadian solutions. An ensemble blend seems reasonable at this time and no changes were made to long term rain chances. && .AVIATION... (18Z TAFS) Issued at 1241 PM CDT Sun Mar 23 2025 Timing of convection will be the main forecast challenge during this TAF period. Currently, a mix of VFR/MVFR ceilings prevail across the terminals with gusty south southwesterly winds in place. Some warm air advection showers have developed and this trend should continue into the afternoon. The most likely timing for thunderstorms will be later this afternoon at JBR...late afternoon/early evening at MEM/MKL...and later this evening at TUP. Once thunderstorms exit the area, generally VFR conditions with relatively light winds can be expected overnight into Monday. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...CJC AVIATION...TAB
In the hours before
Special weather statement, Mar 23, 4:01 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
401 PM CDT Sun Mar 23 2025
ARZ027-035-232130-
Poinsett AR-Cross AR-
401 PM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL POINSETT AND
NORTHERN CROSS COUNTIES THROUGH 430 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 12 miles northwest of Wynne, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hydrick, Wiley Crossing, Togo, Birdeye, Supply, Stewart, Colton,
Brushy Lake, Vanndale, Mersman, Fair Field, Bay Village, Coldwater,
Cherry Valley, Monterey, and Parkin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas.
&&
LAT...LON 3531 9098 3544 9098 3550 9054 3528 9053
TIME...MOT...LOC 2101Z 265DEG 32KT 3538 9092
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MJLocal storm report, Mar 23, 5:29 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
529 PM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 3 WNW Wheeler 34.59N 88.65W
03/23/2025 E1.00 Inch Prentiss MS Public
Quarter size hail report near the Booneville
Airport.
&&
CMALocal storm report, Mar 23, 5:45 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
545 PM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail 2 WSW Wheeler 34.58N 88.64W
03/23/2025 E1.00 Inch Prentiss MS Broadcast Media
Report of quarter hail in Frankstown.
&&
CMAThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:01 PM CDT | Special Weather Statement | MEG | Cross | 29 min |
| Mar 23, 4:17 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Poinsett | 43 min |
| Mar 23, 5:00 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Mississippi | 45 min |
| Mar 23, 5:14 PM CDT | Tornado Warning | MEG | Crittenden | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2025Severe Thunderstorm Warnings in Arkansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.